Texas, 2016

Rip Current in Texas, August 25, 2016

August 25, 2016 · NWS CRP · 1 event in 1 county or zone

A man visiting from California drowned near beach marker 228. He was last seen struggling between the second and third sandbar near the pier.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A man visiting from California drowned near beach marker 228. He was last seen struggling between the second and third sandbar near the pier. The deceased was found the following morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 25, 2:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 25, 2:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
357 PM CDT THU AUG 25 2016

.SHORT TERM (Tonight through Friday Night)...

Isolated convection will wane with the loss of heating this
evening. Moisture convergence reaching far west this evening may
be enough to support isolated convection across the Brush Country,
but lack of sufficient moisture should keep any activity very
isolated so will maintain silent 10 POPs this evening out west.
Otherwise, with the plume of moisture increasing across the
western Gulf associated with the midlevel low positioning along
the Texas coast, chances for showers and thunderstorms increase
tonight through Friday night, with a slightly more active sea
breeze. Greatest chances reside across the Victoria Crossroads,
Northern Coastal Bend, and the adjacent gulf waters due to
proximity of the midlevel low. Did not adjust much with the
daytime and overnight temperatures. With the generally easterly
flow and increased rain chances, slightly cooler temperatures
should occur across the eastern zones with highs lingering in the
lower 90s. Farther west, temperatures will still be able to reach
into the upper 70s.

&&

.LONG TERM (Saturday through Thursday)...

While a majority of interest remains of what invest 99L will become
the next several days as it moves westward towards the eastern Gulf
of Mexico, closer to home we will see increasing rain chances
starting this weekend that are NOT associated with the tropical
disturbance. Deterministic and ensemble guidance are showing an
upper-level feature, a TUTT low, developing late this weekend and
slowly moving inland over South Texas. This is happening as mid-
level ridging moves farther eastward and we see our PWATs surge
upwards of 2 inches through the middle part of next week.

We have decided to keep the PoPs in the chance range, no higher than
50 percent at this time with Monday possibly being the best day to
see higher chances as the TUTT low slowly sags southward. By the
later periods of next week the low should be far enough to our south-
southwest that we should dry out however the airmass will still
remain quite moist so pop-up showers and thunderstorms may still be
possible, just more isolated in nature. The higher rain chances and
more cloud cover will keep temperatures at or slightly below normal
for a majority of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    77  93  76  92  76  /  10  20  20  40  30
Victoria          75  91  74  90  73  /  20  40  20  40  40
Laredo            76  98  76  97  75  /  10  10  10  10  10
Alice             74  96  74  94  73  /  10  20  10  40  10
Rockport          79  91  78  90  79  /  20  40  30  40  30
Cotulla           75  96  75  95  75  /  10  10  10  20  10
Kingsville        76  95  75  94  74  /  10  20  10  40  20
Navy Corpus       80  91  79  89  79  /  20  30  20  40  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

CB/85...SHORT TERM
GH/77...LONG TERM
Hazardous weather outlook, Aug 25, 4:26 AM CST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
526 AM CDT THU AUG 25 2016

GMZ230-235-250-255-270-275-TXZ229>234-239>247-260000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
526 AM CDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND
LATE TONIGHT OVER THE COASTAL WATERS AND THE COASTAL PLAINS. THE
STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE DAILY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 25, 1:10 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
210 PM CDT THU AUG 25 2016

TXZ233-251945-
GOLIAD-
210 PM CDT THU AUG 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GOLIAD COUNTY...

AT 209 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
GOLIAD...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOLIAD...WEESATCHE AND CHARCO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2892 9739 2862 9735 2858 9754 2876 9765
      2892 9742
TIME...MOT...LOC 1909Z 163DEG 12KT 2867 9748

HEAVENER
Special weather statement, Aug 25, 1:46 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
246 PM CDT THU AUG 25 2016

TXZ233-252000-
GOLIAD-
246 PM CDT THU AUG 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GOLIAD COUNTY...

AT 246 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHARCO...OR 11
MILES SOUTH OF YORKTOWN...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEESATCHE AND WESER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2892 9740 2892 9739 2879 9732 2873 9761
      2878 9762 2892 9743 2893 9741
TIME...MOT...LOC 1946Z 161DEG 11KT 2882 9756

87

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Nueces

When
August 25, 4:00 PM CST
Where
Nueces forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

A man visiting from California drowned in a rip current near the pier.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Nueces2016-08-2534MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654793.